Rhabdomyolysis induced by simvastatin-fluconazole combination

Ribhi Hazin, Jamil Y. Abuzetun, Manar Suker, Joann Porter

Research output: Contribution to journalArticle

21 Scopus citations

Abstract

Rhabdomyolysis is a potential adverse consequence of statin therapy. Here, we report a patient with prostate cancer being treated with simvastatin who developed rhabdomyolysis after coadministration with fluconazole. The rhabdomyolysis promptly resolved after discontinuation of fluconazole, suggesting the possible role of drug interaction in the development of rhabdomyolysis with coadministration of the two medications. Both simvastatin and fluconazole were promptly discontinued, and the patient was admitted to the intensive care unit, where vigorous hydration along with urine alkalinization led to resolution of rhabdomyolysis. Since statins are commonly prescribed treatments for individuals with hyperlipidemia, caution is advised in coadministration with azoles such as fluconazole. Although supportive treatment remains the mainstay of therapy for patients with rhabdomyolysis, fatal consequences can arise from hyperkalemia, cardiac arrhythmia, renal failure and disseminated intravascular coagulation.

Original languageEnglish (US)
Pages (from-to)444-446
Number of pages3
JournalJournal of the National Medical Association
Volume100
Issue number4
DOIs
StatePublished - Apr 2008

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Fingerprint Dive into the research topics of 'Rhabdomyolysis induced by simvastatin-fluconazole combination'. Together they form a unique fingerprint.

  • Cite this